Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 299, NWS Nashville, TN

July 31, 20124 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 31, 2012, 1:28 AM CDT for 4 counties in Tennessee. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2012, 1:28 AM CDT (06:28 UTC)
Expired
Jul 31, 2012, 2:00 AM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Smith County, TN, Sumner County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 42 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 1:45 AM CDTTSTM WND GST 602 N Lebanon, TN
Jul 31, 1:46 AM CDTTSTM WND DMG2 N Lebanon, TNMULTIPLE LARGE TREES DOWN IN THE KONTIKI SUBDIVISION
Jul 31, 1:47 AM CDTTSTM WND DMGLebanon, TNTREE FELL ON A HOUSE AT 424 OAKDALE DR., POWER LINES DOWN ALONG HARTSVILLE PIKE, TREE DOWN ON COLES FERRY PIKE PARTIALLY BLOCKING ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WUUS54 KOHX 310628
SVROHX
TNC159-165-169-189-310700-
/O.NEW.KOHX.SV.W.0299.120731T0628Z-120731T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
128 AM CDT TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SMITH COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN SUMNER COUNTY IN MIDDLE TENNESSEE...
  WESTERN TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  EASTERN WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 200 AM CDT

* AT 127 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR LEBANON...
  MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEBANON...
  WATERTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3615 8591 3608 8602 3609 8605 3608 8606
      3606 8606 3596 8622 3633 8646 3646 8625
TIME...MOT...LOC 0628Z 325DEG 23KT 3630 8631

$$

FORECASTER: ROSE
1 follow-up statement
882 
WWUS54 KOHX 310657
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
157 AM CDT TUE JUL 31 2012

TNC159-165-169-189-310707-
/O.EXP.KOHX.SV.W.0299.000000T0000Z-120731T0700Z/
SMITH TN-SUMNER TN-TROUSDALE TN-WILSON TN-
157 AM CDT TUE JUL 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILSON...WESTERN
TROUSDALE...SOUTHEASTERN SUMNER AND SOUTHWESTERN SMITH COUNTIES IS
BEING REISSUED...

LAT...LON 3615 8591 3608 8602 3609 8605 3608 8606
      3606 8606 3596 8622 3633 8646 3646 8625
TIME...MOT...LOC 0657Z 325DEG 23KT 3615 8618

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:21 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 30, 11:21 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1121 PM CDT MON JUL 30 2012

.UPDATE...FOR 06Z AVIATION FORECAST

&&

.AVIATION...
MID STATE REMAINS IN NORTHWEST FLOW ALOFT AS SPRINKLES CONTINUE TO
WORK DOWN INTO MIDDLE TENNESSEE OUT AHEAD OF A SHORT WAVE DROPPING
SOUTHEAST FROM SOUTHWEST INDIANA/ILLINOIS DOWN INTO SOUTHEAST
MISSOURI AT 04Z. TEMPS AT 700 MILLIBARS HAVE COOLED SOMEWHAT
WHIPING OUT THE EARLIER CAP THAT EXISTED OVER MIDDLE TENNESSEE.
LEAD STORM IN WEST TENNESSEE/BOOTHEEL MCV GENERATED COMPLEX NOW
DIVING INTO FAR NORTHEAST MISSISSIPPI WHILE TAKING ON A SPEARHEAD.
MORE SHOWERS AND STORMS HAVE DEVELOPED ACROSS BOOTHEEL AREA INTO
WEST TENNESSEE AND FAR WESTERN KENTUCKY IN RESPONSE TO APPROACHING
SHORT WAVE THAT WILL MOVE SOUTHEAST IN THE OVERNIGHT. BEST
MOISTURE TRANSPORT OFF NEW GFS RUN APPEARS TO BE ACROSS NORTHEAST
MISSISSIPPI INTO NORTH ALABAMA IN THE OVERNIGHT. SOME OF THESE
SHOWERS AND STORMS WILL LIKELY MOVE THROUGH SOUTHWEST MIDDLE
TENNESSEE...WITH A STORM OR TWO POSSIBLY BECOMING SEVERE. DAMAGING
WINDS HAVE BEEN THE MAIN THREAT WITH THESE STORMS IN WESTERN TENNESSEE.

BOYD
&&

.PREV DISCUSSION... /ISSUED 857 PM CDT MON JUL 30 2012/

UPDATE...

WATER VAPOR IMAGERY THIS EVENING SHOWS AN MCV MOVING
SOUTHEASTWARD FROM MISSOURI INTO WEST TENNESSEE. AHEAD OF THIS
FEATURE...RADAR INDICATES THUNDERSTORMS HAVE FINALLY ERUPTED NEAR
THE CENTER OF THE MCV...WHILE AN AREA OF LIGHT RAIN CONTINUES TO
SPREAD ACROSS OUR CWA. MSAS ANALYSIS SHOWS A PLUME OF DEEP
MOISTURE WITH DEWPOINTS IN THE UPPER 70S AND EVEN LOWER 80S HAS
SPREAD NORTHEASTWARD INTO WEST TENNESSEE AND OUR SOUTHWEST
ZONES...WHERE JACKSON TN RECENTLY REPORTED A TEMPERATURE OF 85
WITH A DEWPOINT OF 80. DEWPOINTS DROP OFF QUICKLY INTO THE LOWER
70S AND 60S FURTHER TO THE NORTHEAST SUCH AS AT BNA AND CSV.

ACTIVITY OVER WEST TENNESSEE IS EXPECTED TO CONTINUE ORGANIZING
THIS EVENING...POSSIBLY INTO AN MCS...WHICH WILL THEN TRACK
SOUTHEASTWARD ALONG THE DEWPOINT GRADIENT INTO OUR SOUTHWEST
ZONES LATER THIS EVENING INTO THE OVERNIGHT HOURS. ADDITIONAL
SHOWERS AND THUNDERSTORMS WILL LIKELY FORM AROUND THE CURRENT
ACTIVITY AS WELL...ALTHOUGH HIGHEST CONCENTRATION IS EXPECTED TO
REMAIN OVER THE SOUTHWEST PARTS OF THE MID STATE. WILL CONTINUE
PREVIOUS FORECAST REASONING WITH LIKELY POPS OVER THE SOUTHWEST
CWA DIMINISHING TO CHANCE POPS IN THE NORTHEAST CWA...ALTHOUGH DID
NUDGE DOWN POPS SOMEWHAT. A FEW STRONG TO POSSIBLY SEVERE
THUNDERSTORMS CAN BE EXPECTED WITH THIS ACTIVITY...BUT WARM MID
LEVEL TEMPERATURES AT 700MB INCLUDING THE 12C READING ON THE 00Z
OHX SOUNDING AND 12-13C VALUES ON THE LAPS ANALYSIS ACROSS THE MID
STATE MAY ACT TO LIMIT INTENSITY OF STORMS. OTHERWISE...MADE
TWEAKS TO TEMPS AND DEWPOINTS BASED ON LATEST OBS...BUT REST OF
FORECAST IS GENERALLY ON TRACK.

PREV DISCUSSION... /ISSUED 654 PM CDT MON JUL 30 2012/

UPDATE...FOR 00Z AVIATION FORECAST

AVIATION...
CONTINUING TO SEE WARM ADVECTION CLOUDS SPILLING DOWN INTO THE MID
STATE IN NORTHWEST FLOW ALOFT. WESTERN HALF OF THE MID STATE
REMAINS CAPPED OFF WITH TEMPS AT 700 MILLIBARS ON THE ORDER OF +12
TO +13 DEGREES CELSIUS FROM NORTHWEST ALABAMA INTO FAR SOUTHERN
ILLINOIS. CAP IS FORECAST TO WEAKEN OVER THE NEXT SEVERAL HOURS. SHORT
WAVE THROUGH CENTRAL ILLINOIS/MISSOURI ALONG WITH MCV WILL
CONTINUE TO WORK THIS WAY ACCOMPANIED BY SPRINKLES OR SCATTERED
SHOWERS. THINK THE BEST CHANCE FOR SHOWERS AT FORECAST TERMINALS
WILL BE LATE TONIGHT AND EARLY TUESDAY MORNING 10Z TO 14Z. CURRENT
MOSAIC LOOKS OVERDONE WITH NOT MUCH REALLY HITTING THE GROUND
ACROSS WEST KENTUCKY OR SOUTHERN ILLINOIS.

CONVECTION HAS DEVELOPING IN NORTHEAST ARKANSAS. I AM EXPECTING TO
SEE THIS DEVELOP INTO AN MCS TYPE FEATURE THIS EVENING AND MOVE
SOUTHEAST THROUGH NORTHERN MISSISSIPPI INTO ALABAMA. THIS COMPLEX
COULD CLIP FAR SOUTHWEST MIDDLE TENNESSEE LATER IN THE EVENING
WITH A STORM OR TWO BEING SEVERE. TERMINALS SHOULD NOT BE
AFFECTED.

BOYD

PREV DISCUSSION... /ISSUED 518 PM CDT MON JUL 30 2012/

UPDATE...FOR AVIATION INTERESTS IN MIDDLE TN

AVIATION...
CONTINUED WARM AIR ADVECTION AT THE MID LEVELS HAS CAPPED OFF THE
WESTERN HALF OF THE MID STATE THIS AFTERNOON. +12 CELSIUS TEMPS AT
700 MILLIBARS EXTEND FROM NORTHERN ALABAMA NORTHWARD INTO SOUTHERN
ILLINOIS WHERE TEMPS HAVE WARMED TO +13 AT 700 MILLIBARS...WHILE BULK
SHEAR HAS REMAINED QUITE LARGE ON THE ORDER OF 50 KTS FROM
SOUTHERN ILLINOIS DOWN INTO MIDDLE TENNESSEE THIS AFTERNOON.
BELIEVE CONVECTION THAT MANAGED TO FIRE THIS DURING THE AFTERNOON
OVER PARTS OF WESTERN TENNESSEE IS HAVING A HARD TIME DEVELOPING
VERTICALLY DUE TO THE CAPPING. EXPECT THIS TO LIKELY LIMIT
THUNDERSTORM DEVELOPMENT AT LEAST THROUGH THE FIRST PART OF THE
EVENING HERE IN MIDDLE TENNESSEE. HOWEVER...THERE IS A SHORT WAVE
FROM LOWER MICHIGAN DOWN THROUGH ILLINOIS INTO NORTHERN MISSOURI
THAT WILL BE DROPPING SOUTHEAST LATER TONIGHT. IN ADDITION...AN
MCV WILL MOVE DOWN FROM SOUTHERN ILLINOIS DURING THE EVENING.

PREV DISCUSSION... /ISSUED 321 PM CDT MON JUL 30 2012/

DISCUSSION...MCV LEFTOVER FROM NE CONVECTIVE CLUSTER IS PUSHING
SEWD THROUGH MO AND IS EXPECTED TO ENHANCE CONVECTION OVER WESTERN
PORTION OF THE MIDSTATE TONIGHT. SIGNIFICANT 0-3 KM SHEAR IS
EXPECTED TO INCREASE OVER THE WRN PORTION OF THE MIDSTATE TONIGHT.
THUS...SOME CELLS POSSIBLY SEVERE WITH DAMAGING WINDS AND HAIL.

AFTER PASSING THROUGH THE MIDSTATE TONIGHT...ACTIVITY SHOULD
SETTLE OVER AL/GA BY MID-MORNING. THUNDERSTORMS WILL
DIMINISH...BUT NOT GO COMPLETELY AWAY...TOMORROW AS DRIER AIR
MOVES INTO THE AREA. THUS I HAVE LEANED MORE TO NAM TEMPS FOR
TOMORROW. HEAT INDEX FOR A FEW WRN COUNTIES GETS INTO THE 103F
RANGE BUT WILL NOT ISSUE A HEAT ADVISORY ATTM.

REMAINDER OF THE WORKWEEK SHOWS WEAK IMPULSES MOVING THROUGH NWLY
FLOW ALOFT...THUS GENERATING A 15-35 PCT POP EACH DAY. THEN THE
UPPER RIDGE OVER THE SRN ROCKIES AND WRN PLAINS EXTENDS EWD INTO
THE DEEP SOUTH SHUTTING OFF THE NWLY FLOW OVER THE WEEKEND. HOWEVER...
A STRONG H5 WAVE PASSES THROUGH GREAT LAKES AND OHIO VALLEY ON SUN.
BOTH THE ECM AND GFS SHOWS A COOL FRONT PUSHING INTO THE AREA SUN NGT
WITH DRIER AIR MOVING FOR MON AND TUE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jul 30, 1:52 PM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
152 PM CDT MON JUL 30 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-311030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
152 PM CDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN WEST MIDDLE
TENNESSEE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS AND
LARGE HAIL POSSIBLE. ISOLATED TO SCATTERED STORMS ARE POSSIBLE
FURTHER EAST...WITH A FEW REPORTS OF DAMAGING WIND GUSTS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED LATE THIS
AFTERNOON AND EVENING.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:55 AM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Smith, Wilson35 min
Jul 31, 4:11 AM CDTSpecial Weather StatementOHXCannon, Warren34 min
Jul 31, 4:25 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren35 min
Jul 31, 4:59 AM CDTSevere Thunderstorm WarningOHXGrundy16 min
Jul 31, 5:54 AM CDTSpecial Weather StatementOHXWarren66 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.